Thunderstorm Wind, Clinton
- When
- September 5, 7:30 PM CST
- Where
- Clinton County, 0.8 mi SW of Breese
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.611, -89.529
Thunderstorm winds blew down several large tree limbs.
A cold front moved through the region triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
A cold front moved through the region triggering showers and thunderstorms. A few of the storms produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 5, 2:34 PM CST, 4 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 334 PM CDT Fri Sep 5 2014 .SHORT TERM: (Through Late Tonight) Issued at 330 PM CDT Fri Sep 5 2014 During the last hour storm initiation occurred along the cold front ...which at 20z extended from just west of VER to near UIN. Coverage should continue to increase along and east of the front as we head into the early evening hours, with this area of storms gradually pushing south with time. A few strong storms are certain possible with a multicell severe weather threat, as latest mesoscale analysis indicating 2000-3000 J/KG MLCAPE near the fronal zone with 0-6km bulk shear around 30kts. Although the front has been quasi-stationary for much of the day, the effective boundary (either the actual front or more likely combo of front and outflow generated by the convection over the next few hours) should be on the move this evening. Some convection should ride this boundary into southern sections of the CWA, but even if the storms begin to wane, se MO and S IL will at least experience an ams-type thunderstorm threat, as storms have been dotting a few locations from the Ozarks into se MO since shortly after 18z. Perhaps the bigger question is what to do with PoPs late this evening and overnight. Starting to think that there may be a break in precip between the aforementioned early evening activity, and another round of more elevated, post frontal band of convection that will push into the CWA as a weak upstream shortwave moves into the mid-Mississippi Valley. Given the rather flat nature of the mid level flow late tonight, the possibility of another disturbance working into the region and interacting with the baroclinic zone seems reasonable. Leading edge of the cooler airmass overnight will be the start of a fairly big temperature change heading into the weekend. Even with clouds, believe our far NW counties will manage to dip into the upper 50s by morning, with upper 60s lingering for one more morning in our far southeast counties. Truett .LONG TERM: (Saturday through Next Friday) Issued at 330 PM CDT Fri Sep 5 2014 The cold front should be southeast of our forecast area by 12Z Saturday with lingering post frontal showers across southeast MO and southwest IL during the morning. Decreasing cloudiness can be expected from northwest to southeast as a surface ridge builds southeastward into the region behind this front with low level cold air advection and lower surface/850 mb dew points advecting southeastward into the region. Much cooler, below normal temperatures can be expected for Saturday through Sunday night. It will be quite chilly Saturday night due to a mostly clear sky, northerly surface winds becoming light, surface dew points falling into the upper 40s to lower 50s, and the models forecasting the 850 mb temperatures dropping to 10-13 degrees C across our forecast area by 12Z Sunday. Will see the start of a warming trend on Monday as the surface/850 mb ridge shifts east/southeast of the region with surface/850 mb winds becoming southeasterly/southwesterly and 850 mb temperatures slowly warming. Convection will return to our area Monday night and Tuesday due to low level warm air advection ahead of an approaching shortwave and the return flow of low level moisture and instability. The models also bring a strong cold front southeastward through our area Wednesday and Wednesday night. Convection can be expected along and ahead of this front followed by much cooler conditions for Thursday through Friday night. The ECMWF model is a little slower with the front and with bringing the colder air into our area compared to the GFS. GKS && .AVIATION: (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1255 PM CDT Fri Sep 5 2014 Still expecting convection to fire along cold front over the next 1-2 hours near UIN and COU, with this activity then spreading southeast into the STL metro by late afternoon. Given the uncertainty of coverage and intensity have opted to stay with VCTS to highlight threat for now, and will use radar data to fine-tune specifics once convection becomes established. MVFR, or perhaps even IFR cigs/vsbys, cant be ruled out with the most intense convection give the very unstable airmass. Most intense convection should drop south of the I-70 corridor by this evening, with more elevated-type showers and isolated thunderstorms persisting over the STL area. For UIN and COU believe there will be a lull in precip this evening, with another wave of elevated showers spreading into the area later tonight as next shortwave interacts with post-frontal baroclinic zone. T Specifics for KSTL: Although some convection is possible over the Ozarks this afternoon, believe that primary thunderstorm threat in STL will come from convection that fires along the cold front to our north, and work into the area in the 21-00z time frame. As mentioned in the primary AFD discussion, have stayed with VCTS for now, but once trends becomes established on radar TAF will be updated with specifics, and given the instability of the AMS MVFR or IFR conditions will certainly be possible with the most intense convection. Have continued with earlier trends of elevated showers and isolated thunderstorms lingering into the evening, but some of the latest guidance is suggesting there could be more of a break in the precip, with dry conditions in the wake of the early evening convection followed by another round of elevated showers after 06z. Will watch upstream trends and additional guidance before making any changes. Finally, there was an area of post- frontal MVFR over n MO/s IA this morning, so continuing with the forecast trends that suggests this type of development during the predawn hours. Advection of much drier air into the region should scourout this lower cloudiness by midday Saturday. Truett && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 413 PM CDT FRI SEP 5 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-061130- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 413 PM CDT FRI SEP 5 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW STORMS MAY BE SEVERE THIS EVENING...WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS SATURDAY MORNING. THE CHANCE FOR THUNDERSTORMS WILL RETURN MONDAY NIGHT AND CONTINUE UNTIL WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. SPOTTERS ARE ENCOURAGED TO REPORT DAMAGING WINDS...LARGE HAIL AND HEAVY RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. GKS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
727 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL ARNOLD 38.43N 90.37W
09/05/2014 E0.70 INCH JEFFERSON MO TRAINED SPOTTER
&&
GKSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 759 PM CDT FRI SEP 5 2014 MOZ041-042-049>051-060130- AUDRAIN MO-BOONE MO-CALLAWAY MO-MONTGOMERY MO-OSAGE MO- 759 PM CDT FRI SEP 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN AUDRAIN...NORTHERN OSAGE...MONTGOMERY...CALLAWAY AND BOONE COUNTIES UNTIL 830 PM CDT... AT 756 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW BLOOMFIELD...OR 7 MILES NORTH OF HOLTS SUMMIT...MOVING NORTHEAST AT 40 MPH. THE OBSERVATION EQUIPMENT AT THE COLUMBIA REGIONAL AIRPORT REPORTED A WIND GUST OF 55 MPH WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... FULTON... CENTRALIA... MURRY... HALLSVILLE... STURGEON... CHAMOIS... AUXVASSE... WILLIAMSBURG... MILLER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 802 PM CDT FRI SEP 5 2014 ILZ069-100-101-060130- CLINTON IL-MADISON IL-ST. CLAIR IL- 802 PM CDT FRI SEP 5 2014 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CLINTON...NORTHERN ST. CLAIR AND SOUTHEASTERN MADISON COUNTIES UNTIL 830 PM CDT... AT 801 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIRVIEW HEIGHTS...MOVING EAST AT 35 MPH. THE PUBLIC REPORTED A WIND GUST OF 52 MPH WITH THIS STORM IN BELLEVILE. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COLLINSVILLE... MARYVILLE... SHILOH... O'FALLON... SCOTT AFB... TROY... MASCOUTAH... LEBANON... NEW BADEN... HIGHLAND... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. MILLER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
807 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST BELLEVILLE 38.53N 90.00W
09/05/2014 M52 MPH ST. CLAIR IL TRAINED SPOTTER
&&
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND GST 4 NNE ASHLAND 38.83N 92.22W
09/05/2014 M55 MPH BOONE MO ASOS
&&
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
809 PM CDT FRI SEP 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 1 SSW HAZELWOOD 38.76N 90.37W
09/05/2014 M46 MPH ST. LOUIS MO ASOS
&&
BYRDThe St Louis radar (KLSX), 101 km away, was scanning. The volume nearest the first event began at 01:27 UTC.
1 thunderstorm wind. Local standard time, as filed.
Thunderstorm winds blew down several large tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542434.